Follow
Share

Mother still climbs in chairs to move pictures on her walls in the Memory Care home so I don't want her to fall if she is dizzy from her meds. She has been very aggressive over the last 3 weeks and is convinced she is being held hostage and that her house is across the street. We have to do something.

She goes to sleep about 3 am and rises with the sun. She's on Zoloft in the morning when she will take it, and she is refusing the Benadryl that used to help her with her runny nose and going to sleep at night. By 9 pm when they are giving her the pills, she is really ornery, and thinks they are trying to poison her!

Ideas for a non benzodiazapine drug to help? Our doc is ready to drug her into zombiehood and I am not ok with that.

This question has been closed for answers. Ask a New Question.
Well first of all, Benadryl has diphenhydramine in it which will cause dementia-like symptoms (read Dr. Oz's book). No psychiatrist or neurologist will prescribe an antihistamine to a dementia patient because it blocks acetylcholine which gives the brain its messages from neurotransmitters. So stop that and she can take a nasal spray which will not affect her whole body. Secondly, Zoloft (an antidepressant) will cause dizziness, and any of the other anti-depressants will as well. Non medications would be acupuncture, or try non addicting, no side effects Melatonin 2 - 5 mg bought over the counter. Her circadian rhythm is off and you need to get it back to her sleep-wake cycle and more of the moods hopefully will quiet down. Try changing the anti-depressant to the tricyclics at a low doze. Give mom a hug!
Helpful Answer (1)
Report

Melatonin can be very helpful for most sleep problems. It had no impact on my husband's sleep issues. This illustrates the fact that NO drug works the same way for everyone who takes it. Especially when dealing with dementia, the standard prescribing procedure has to be trial and error. Or as I prefer to think of it, trial and trial again.

Surprise, I am so pleased that this trial seems to be working out well. Don't be discouraged if you later have to try something else. Try to just be glad there is something else to try.
Helpful Answer (1)
Report

Melatonin is very helpful for any sleep problems.
Helpful Answer (0)
Report

Thanks for the advice. Mthr has long term depression and accompanying hatred of me, generally speaking. The Zoloft has caused her to actually be nice to me in private for the first time in my life, so it solves the problem of me not wanting to be anywhere near her!

Found out our doc has his father in law seeing a geriatric specialist for dementia, but up in the city. We are far from the city, and it would be really difficult for my husband to take off enough time to accompany us up there, to drive and to protect me. I asked about a particular therapy, which his FIL had been given! So Doc recently prescribed Melatonin to get her sundowner's better, and Ambien for sleep. She has not called me since she has been on them the last two weeks! I am very excited with this development.

Trial and error. Sigh.
Helpful Answer (0)
Report

Zoloft can activate mania, and it may not be the appropriate drug for her condition. Consult with a neurologist, do not let a general practioner pick the medication. Talk to her pharmacist about reactions to Zoloft if you can, because the first place patients complain to seems to be the pharmacy. They hear it all before the MD's do.
Helpful Answer (2)
Report

Did you know that Benedryl can CAUSE memory problems?
Helpful Answer (1)
Report

My mom has problems with dizziness as well. Just about every med she is on say it can cause it. But, a couple of other problems she has is she is a shallow breather, oxygen level gets in low 90's frequently, once she breathes deeper gets the oxygen above 95, the dizziness will dissipate. She also does not drink enough water, dehydration also causes dizziness. There is just no way around it, she is frequently dizzy.
Helpful Answer (0)
Report

Only an MD or an NP can prescribe drugs, but you can do your own research.
Start with sites like this then graduate to the PDR ( Drug Version) and talk to pharmacists also. Good Luck. There are multiple problems in this case with this patient.
Helpful Answer (0)
Report

Is there a geriatric psyc facility close by? It is often difficult to adjust medications in seniors so that they get the benefit of the medication and as few side effects as possible. Sometimes in patient care at a geriatric psychiatric unit is the safest option. With the correct dosage, it is possible to help witht he agression withough turning her into a Zombie.

While hiding the meds in somwthing sweet is a great ides, her symptoms might require something more than benadryl.
Helpful Answer (1)
Report

Usually it is a case of trying meds to see what works-the memory unit should be taught how to give meds to difficult residents-like crushing if allowed or putting meds into jello or icecream.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.